Arizona, 2014Flash Flood and Damaging Winds in Arizona, July 5, 2014
July 5, 2014 · NWS TWC · 5 events in 1 county or zone
5 inch range combined with weak steering flow produced a few very slow moving and heavy raining thunderstorms. Some storms impacted the Tucson metro, with wind damage, power outages, flash flooding and swift water rescues.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitable water values in the 1.3-1.5 inch range combined with weak steering flow produced a few very slow moving and heavy raining thunderstorms. Some storms impacted the Tucson metro, with wind damage, power outages, flash flooding and swift water rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 5, 2:26 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 5, 2:26 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST SAT JUL 5 2014
.SYNOPSIS...A CHANCE OF THUNDERSTORMS OVER THE WEEKEND. A WEAK
DISTURBANCE IS EXPECTED TO HELP ENHANCE THUNDERSTORMS MONDAY AND
TUESDAY BEFORE SOME DRYING LEADS TO A DOWNWARD TREND THE SECOND HALF
OF NEXT WEEK.
&&
.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP MAINLY
IN THE MOUNTAINS THIS AFTERNOON WITH THE AID OF DAYTIME HEATING AND
A WEAK IMPULSE MOVING NORTH OUT OF SONORA MEXICO. THE AIR MASS
REMAINED VERY MOIST AND THE STEERING FLOW WAS LIGHT AND VARIABLE
SO THE MAIN CONCERN THROUGH THIS EVENING WILL BE LOCALLY HEAVY
RAINFALL. CANNOT RULE OUT SOME STRONG WINDS WITH THE HEAVIER
DOWNPOURS. THE ACTIVITY SHOULD PRETTY MUCH DIMINISH AFTER SUNDOWN
AND AS THE IMPULSE MOVES OVER CENTRAL ARIZONA. SIMILAR COVERAGE
EXPECTED TOMORROW...BUT THE MEDIUM RANGE MODELS CONTINUED TO
ADVERTISE A STRONG IMPULSE ROTATING THROUGH SOUTHEAST ARIZONA ON
MONDAY. THIS FEATURE COULD RESULT IN MORE ORGANIZED THUNDERSTORM
ACTIVITY MONDAY AFTERNOON AND EVENING...WITH LINGERING AREAS OF RAIN
MONDAY NIGHT. THAT SAID...WILL KEEP THE TREND OF INCREASING POP
VALUES FOR MONDAY COMPARED TO TODAY AND SUNDAY. THEREAFTER...THE
LARGE SCALE PATTERN BECOMES LESS FAVORABLE FOR A DECENT COVERAGE IN
STORMS AS THE IMPULSE ROTATES OVER SOUTHERN ARIZONA AND TAKES A TURN
TOWARD THE NORTH THROUGH SOUTHEAST CALIFORNIA. BY NEXT WEEKEND
THOUGH...MODELS HINT AT THE FLOW PATTERN BECOMING MORE FAVORABLE FOR
WIDESPREAD THUNDERSTORM ACTIVITY STARTING SATURDAY INTO THE
FOLLOWING WEEK.
&&
.AVIATION...VALID THROUGH 07/00Z. SCATTERED THUNDERSTORMS THRU
06/04Z WITH FOCUS OVER THE MOUNTAINS AND WESTERN PIMA COUNTY. DUE
TO LIGHT WINDS ALOFT SLOW AND ERRATIC STORM MOTION EXCEPT WHERE
DRIVEN BY STRONG OUTFLOWS. OTHERWISE FEW-SCT080 SCT-BKN120. WIDELY
SCT THUNDERSTORMS REDEVELOPING AFT 06/19Z...AGAIN MAINLY OVER
MOUNTAINS. WINDS VARIABLE TO 10 KTS EXCEPT VCNTY THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CERNIGLIA
&&
.FIRE WEATHER...SCATTERED THUNDERSTORMS INTO THIS EVENING. WITH
SLOW MOVEMENT...THE STORMS ARE CAPABLE OF HEAVY RAINFALL. EXPECTING
SOME WIDELY SCATTERED STORMS AGAIN SUNDAY...PRIMARILY OVER THE
MOUNTAINS. MONDAY AND TUESDAY EXPECT AN INCREASE IN THE AMOUNT OF
CONVECTION ACROSS THE AREA...THEN CHANCES DIMINISHING SOME WEDNESDAY
ONWARD. HUMIDITY LEVELS WILL REMAIN HIGH THROUGH WEDNESDAY THEN
DIMINISH A BIT THEREAFTER. WINDS THROUGH NEXT WEEK WILL BE
GENERALLY LESS THAN 15 MPH WITH THE EXCEPTION OF STRONG GUSTY
OUTFLOW WINDS UNDER AND AROUND ANY THUNDERSTORMS. CERNIGLIA
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 5, 3:55 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST SAT JUL 5 2014
AZZ503-504-507-513-514-052330-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
355 PM MST SAT JUL 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 430 PM
MST...
AT 344 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES WEST OF BENSON...OR 25 MILES EAST OF
GREEN VALLEY. THIS STORM WAS NEARLY STATIONARY WITH A STRONG
OUTFLOW MOVING TOWARD THE TUCSON AREA.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ACROSS THE
METRO AREA. HEAVY RAIN AND SMALL HAIL IS POSSIBLE SOUTH AND EAST OF
VAIL.
AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...VAIL...RITA RANCH...
SAGUARO NATIONAL PARK EAST...DAVIS-MONTHAN AIR FORCE BASE...TUCSON
INTERNATIONAL AIRPORT...SAN XAVIER MISSION...SOUTH TUCSON...SEVEN
FALLS...SABINO CANYON AND CATALINA FOOTHILLS.
LAT...LON 3185 11071 3193 11116 3243 11086 3213 11047
3213 11045 3185 11047
TIME...MOT...LOC 2254Z 180DEG 0KT 3198 11062
CERNIGLIAThunderstorm Wind, Pima
- When
- July 5, 4:12 PM MST to 4:18 PM MST
- Where
- Pima County, 5.6 mi SSW of Vail Jct to 6.1 mi SSW of Vail Jct
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 31.962, -110.772
Thunderstorm wind gusts downed trees, blew over a gasoline pump and part of the roof of a business in Corona De Tucson.
Thunderstorm Wind, Pima
- When
- July 5, 4:31 PM MST to 4:40 PM MST
- Where
- Pima County, 7.88 mi N of Vail to 7.93 mi E of (Dma)davis Monthan A
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.163, -110.741
Thunderstorm winds snapped six power poles and downed trees along Old Spanish Trail from Irvington to Golf Links Roads. Over 1600 homes were left without power southeast of Houghton Escalante Roads.
Flash Flood, Pima
- When
- July 5, 4:45 PM MST to 7:00 PM MST
- Where
- Pima County, 3.17 mi W of Vail Jct to 6.44 mi S of Littletown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.025, -110.774
Heavy rain falling at the rate of 0.5 in 15 minutes caused flash flooding as storms moved northwest across the east side of the Tucson metro area. Houghton Rd. was flooded south of the Pima County Fair Grounds. In addition, two people who were trapped on top of their SUV in Alamo Wash, at Yale Dr. and Kenyon Dr. were rescued. Another car was stranded in flood waters near Stella and Harrison Rd.
Thunderstorm Wind, Pima
- When
- July 5, 5:10 PM MST
- Where
- Pima County, 0.88 mi NW of Sabino
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 32.309, -110.830
Thunderstorm winds downed power poles near Sunrise Drive and Sabino Canyon Road.
Thunderstorm Wind, Pima
- When
- July 5, 5:35 PM MST to 5:45 PM MST
- Where
- Pima County, 2.78 mi SSE of Casas Adobes to 1.05 mi E of Jaynes
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 32.283, -110.962
A spotter measured a wind gust of 60 mph at Tucson Mall. Thunderstorm winds downed trees near Limberlost and First Avenue, one of which fell on a car, while another fell on a mobile home. A tree also fell on a jeep at Magee and Oracle while other trees were downed near River and La Cholla. About 1300 customers lost power due to downed power lines in the Flowing Wells neighborhood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 5, 20141 death · 1 event
- Hail and Damaging Winds in North Dakota, July 5, 20143 injured · $1.5 million · 3.25 in hail · 18 events
- Flash Flooding and Damaging Winds in California, July 5 to 8, 2014$354,000 · 62 kt wind · 15 events
- Hail and Damaging Winds in Minnesota, July 5 to 6, 20141.75 in hail · 33 events
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20144 in hail · 20 events
- Flash Flood and Damaging Winds in Arizona, July 5, 2014$18,000 · 52 kt wind · 4 events
- Flash Flood and Hail in Minnesota, July 5, 2014$3,000 · 1.25 in hail · 6 events
- Flash Flooding and Flood in Iowa, July 5, 20141 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 5, 20145 events
- Flood and Damaging Wind in Florida, July 5, 2014$5,000 · 50 kt wind · 3 events
- Hail in South Dakota, July 5, 20141.75 in hail · 3 events
- Flood and Hail in Nebraska, July 5, 20140.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525476, 520740, 520759, 525382, 520751.